Open Access
Translator Disclaimer
June 2013 Three-dimensional Brownian motion and the golden ratio rule
Kristoffer Glover, Hardy Hulley, Goran Peskir
Ann. Appl. Probab. 23(3): 895-922 (June 2013). DOI: 10.1214/12-AAP859


Let $X=(X_{t})_{t\ge0}$ be a transient diffusion process in $(0,\infty)$ with the diffusion coefficient $\sigma>0$ and the scale function $L$ such that $X_{t}\rightarrow\infty$ as $t\rightarrow\infty$, let $I_{t}$ denote its running minimum for $t\ge0$, and let $\theta$ denote the time of its ultimate minimum $I_{\infty}$. Setting $c(i,x)=1-2L(x)/L(i)$ we show that the stopping time

\[\tau_{*}=\inf\{t\ge0\vert X_{t}\ge f_{*}(I_{t})\}\]

minimizes $\mathsf{E}(\vert\theta-\tau\vert-\theta)$ over all stopping times $\tau$ of $X$ (with finite mean) where the optimal boundary $f_{*}$ can be characterized as the minimal solution to


staying strictly above the curve $h(i)=L^{-1}(L(i)/2)$ for $i>0$. In particular, when $X$ is the radial part of three-dimensional Brownian motion, we find that


where $\varphi=(1+\sqrt{5})/2=1.61\ldots$ is the golden ratio. The derived results are applied to problems of optimal trading in the presence of bubbles where we show that the golden ratio rule offers a rigorous optimality argument for the choice of the well-known golden retracement in technical analysis of asset prices.


Download Citation

Kristoffer Glover. Hardy Hulley. Goran Peskir. "Three-dimensional Brownian motion and the golden ratio rule." Ann. Appl. Probab. 23 (3) 895 - 922, June 2013.


Published: June 2013
First available in Project Euclid: 7 March 2013

zbMATH: 06162080
MathSciNet: MR3076673
Digital Object Identifier: 10.1214/12-AAP859

Primary: 60G40 , 60J60 , 60J65
Secondary: 34A34 , 49J40 , 60G44

Keywords: Bessel process , Brownian motion , bubbles , constant elasticity of variance model , Fibonacci retracement , optimal prediction , strict local martingale , support and resistance levels , the golden ratio , the maximality principle , transient diffusion

Rights: Copyright © 2013 Institute of Mathematical Statistics


Vol.23 • No. 3 • June 2013
Back to Top